American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Apply for this position
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2020, 8(5), 115-118
DOI: 10.12691/ajmcr-8-5-2
Open AccessCase Report

Drug Induced Liver Injury due to Hydralazine: A Case Report and Review of Literature

Evan Botti MD1, Michelle Likhtshteyn MD1, , Ghulam Ilyas MD2, Evan Marzouk1 and Kakin R. Iong MD1

1Internal Medicine, SUNY Downstate Medical Center, Brooklyn, United States

2Department of Pathology, SUNY Downstate Medical Center, Brooklyn, United States

Pub. Date: March 10, 2020

Cite this paper:
Evan Botti MD, Michelle Likhtshteyn MD, Ghulam Ilyas MD, Evan Marzouk and Kakin R. Iong MD. Drug Induced Liver Injury due to Hydralazine: A Case Report and Review of Literature. American Journal of Medical Case Reports. 2020; 8(5):115-118. doi: 10.12691/ajmcr-8-5-2

Abstract

Drug Induced Liver Injury (DILI)accounts for around 11% of all Acute Liver Failure (ALF)cases and are usually associated with over the counter supplements [1]. Hepatotoxicity due to Hydralazine is not commonly reported [2]. Often times DILI may have variable presentations and latency times, making diagnosis difficult. Here we present a 70-year-oldfemale with multiple medical problems who presented to the hospital with jaundice and abdominal pain and concluded to have hydralazine induced liver injury.

Keywords:
DILI hydralazine liver failure transaminitis liver injury

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Olson, K.R., Davarpanah, A.H., Schaefer, E.A., Elias, N., & Misdraji, J. (2017). Case 2-2017. An 18-Year-Old Woman with Acute Liver Failure. The New England journal of medicine, 376 3, 268-278 .
 
[2]  Reuben A, Koch DG, Lee WM; Acute Liver Failure Study Group. Drug-induced acute liver failure: results of a U.S. multicenter, prospective study. Hepatology. 2010; 52(6): 2065-2076.
 
[3]  Herman LL, Tivakaran VS. Hydralazine. [Updated 2019 Oct 7]. In: Stat Pearls [Internet]. Treasure Island (FL): Stat Pearls Publishing; 2020 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK470296/https://livertox.nih.gov/Hydralazine.htm
 
[4]  Ostapowicz G, Fontana RJ, SchiĆødt FV, et al. Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States. Ann Intern Med 2002; 137: 947.
 
[5]  Larrey D. Epidemiology and individual susceptibility to adverse drug reactions affecting the liver. Semin Liver Dis 2002; 22: 145-155
 
[6]  Xu JJ, Diaz D, O'Brien PJ. Applications of cytotoxicity assays and pre-lethal mechanistic assays for assessment of human hepatotoxicity potential. Chem Biol Interact 2004; 150: 115.
 
[7]  Russo MW, Galanko JA, Shrestha R, Fried MW, Watkins P. Liver transplantation for acute liver failure from drug induced liver injury in the United States. Liver Transpl 2004; 10: 1018-1023 View Article
 
[8]  Padda MS, Sanchez M, Akhtar AJ, Boyer JL. Drug-induced cholestasis. Hepatology 2011; 53: 1377-1387
 
[9]  Chalasani NP, Hayashi PH, Bonkovsky HL, Navarro VJ, Lee WM, Fontana RJ. ACG Clinical Guideline: the diagnosis and management of idiosyncratic drug-induced liver injury. Am J Gastroenterol 2014; 109: 950-966
 
[10]  Sharma M, Foge M, Mascarenhas D. A Suspected Case of Hydralazine-Induced Hepatotoxicity: A Case Report and Review of Literature. Am J Case Rep. 2018;19:800-803. Published 2018 Jul 7.
 
[11]  Hassan A, Hammad R, Cucco R, Niranjan S. Hydralazine-induced cholestatic hepatitis. Am J Ther. 2009; 16: 371-73
 
[12]  Kleiner DE. Recent Advances in the Histopathology of Drug-Induced Liver Injury. Surg Pathol Clin. 2018; 11(2): 297-311.
 
[13]  Chang CY, Schiano TD. Review article: drug hepatotoxicity. Aliment Pharmacol Ther 2007; 25: 1135.
 
[14]  Bjornsson ES, Hoofnagle JH. Categorization of drugs implicated in causing liver injury: Critical assessment based on published case reports. Hepatology. 2016; 63(2): 590-603
 
[15]  Larson AM, Polson J, Fontana RJ, et al. Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study. Hepatology 2005; 42: 1364.
 
[16]  Zimmerman HJ. Drug-induced liver disease. Clin Liver Dis 2000; 4: 73.